Alert archive / New York / Flash Flood Warnings in 2005
Flash Flood Warning 22, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 14, 2005, 8:33 PM EDT for New York County, Queens County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2005, 8:33 PM EDT (00:33 UTC)
- Expired
- Aug 14, 2005, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
Counties New York County, NY, Queens County, NY
The radar
The Brookhaven radar (KOKX), 83 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1061 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 150034 FFWOKX NYC061-081-150330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 833 PM EDT SUN AUG 14 2005 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... NEW YORK COUNTY IN SOUTHEAST NEW YORK. QUEENS COUNTY IN SOUTHEAST NEW YORK. * UNTIL 1130 PM EDT. * AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED IN EXCESS OF 2 INCHES OF RAIN SINCE 700 PM. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FLUSHING...MIDTOWN AND LOWER MANHATTAN...ASTORIA... BAYSIDE...ELMHURST...GLEN OAKS...HARLEM AND JACKSON HEIGHTS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4082 7377 4071 7372 4070 7401 4083 7397 $$ REYNOLDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:40 PM EDT, 5 hours 53 minutes earlier.
Area forecast discussion, Aug 14, 2:40 PM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
240 PM EDT SUN AUG 14 2005
.NEAR TERM (THROUGH MONDAY)...AFTERNOON PACKAGE WILL GO OUT EARLIER
THAN USUAL FOR SEVERE THUNDERSTORM WATCH 720. SOME CELLS HAVE
ALREADY POPPED UP NORTH AND WEST OF NYC AS EXPECTED...AND THESE
SHOULD INCREASE IN COVERAGE/INTENSITY AS THE AFTERNOON WEARS ON.
AIRMASS OVER THE AREA ALREADY QUITE UNSTABLE WITH SBCAPE 4500 J/KG
AND MLCAPE 3500 J/KG NORTH AND WEST OF NYC. ENOUGH VERTICAL SHEAR
PRESENT TO PRESENT THREAT OF DAMAGING WINDS...WITH THE MAIN THREAT
FROM BOWING SEGMENTS/WET MICROBURSTS. WBZ HEIGHTS NEAR 13 KFT BUT
DECENT CAPE BETWEEN -20C AND -30 C AND DEEP LAYER SHEAR SUGGEST
LARGE HAIL COULD STILL BE A THREAT WITH THE STRONGER STORMS. MAIN
THREAT EARLY ON WILL BE NORTH AND WEST OF NYC...BUT STORMS COULD
ALSO DEVELOP AHEAD OF MAIN ACTIVITY ALONG SEA BREEZE BOUNDARIES
ACROSS FROM NYC UP INTO SOUTHWEST CT...AND ALSO ALONG THE NORTH
SHORE OF LONG ISLAND.
CONVECTIVE ACTIVITY AND THREAT OF SEVERE WX WILL CONTINUE INTO THIS
EVENING...THEN TAPER OFF LATE THIS EVENING. AM NOT EXPECTING
ORGANIZED ACTIVITY TO CONTINUE BEYOND THEN AS FOCUS OF DEVELOPING
LOW LEVEL JET APPEARS TO BE TOWARD SOUTHEAST NEW ENGLAND.
SINCE COLD FRONT IS ALIGNED WITH FLOW ALOFT...HAVE SLOWED DOWN ITS
FORWARD PROGRESS FROM PREVIOUS FORECAST. NAM HAS HAD A BETTER HANDLE
ON THIS THAN THE GFS...BUT 12Z GFS IS AT LEAST TRENDING TOWARD
SLOWER FROPA. THIS WILL AFFECT MAINLY WIND AND DEWPOINT
FORECAST...KEEPING SW FLOW AND 70+ DEWPOINTS IN A LITTLE LONGER
THROUGH AT LEAST MON MORNING. CHC POPS REMAIN IN THE FCST MAINLY
THROUGH MON MORNING...THEN DRIER NORTHERLY FLOW STARTS TO TAKE HOLD
MON AFTERNOON AS FRONT SINKS FARTHER SOUTH AND HIGH PRESSURE
BUILDS IN.
&&
.SHORT TERM (MONDAY NIGHT THROUGH WEDNESDAY)...FAIR WX WITH NEAR
NORMAL TEMPS EXPECTED AS HIGH PRES RIDGE SETTLES OVERHEAD. THIS WILL
KEEP WAVE OF LOW PRES FROM BRINGING PRECIP TO THE AREA...THOUGH
GRIDS DO DEPICT MORE CLOUD COVER. WED COULD END UP BEING WARMER THAN
FORECAST AS H8 TEMPS RECOVER TO +14C...HAVE COMPROMISED BETWEEN
COOLER PREVIOUS FORECAST AND MEX+2 FOR NOW. &&
.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...WITH CONCENTRATION ON
NEAR TERM HEAT/SEVERE WX HAZARDS HAVE GONE WITH STRAIGHT HPC
GUIDANCE.
&&
.AVIATION...BIGGEST THREAT WILL BE THUNDERSTORM THREAT. EXPECT SCT
TSRA THROUGH 02Z NORTHWEST...AND 04Z ELSEWHERE WITH THE MAIN HAZARD
EXPECTED TO BE WINDS. THE STRONGEST STORMS COULD BECOME SEVERE...AND
MOST STORMS WILL BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 35 KTS.
ALSO EXPECT FREQUENT LIGHTNING STRIKES INCLUDING CG STRIKES.
OTHERWISE...WILL SEE LOW END VFR OR MVFR VSBY DUE TO HAZE WITH
POTENTIAL DROPS TO IFR IN HEAVY RAIN.
WIND SHIFT WILL SLOWLY OCCUR FROM NORTHWEST TO SOUTHEAST
OVERNIGHT...WHICH WILL USHER IN SOME DRIER AIR. THINK WELL SEE MVFR
BR LATE OVERNIGHT BEFORE IMPROVEMENT TO VFR BETWEEN 12 AND 14Z ON
MON.
&&
.MARINE...PRESSURE GRADIENT REMAINS RELATIVELY RELAXED THROUGH THE
WEEK. SEAS WILL BE ROUGH ON THE OCEAN TO START THE WEEK...AS SWELLS
FROM TROPICAL STORM IRENE WILL CONTINUE TO AFFECT THE LOCAL WATERS.
HOWEVER...ITS IMPACT SHOULD DECREASE AS THE WEEK PROGRESSES...AND BY
TUE EVENING...SEAS SHOULD SUBSIDE TO ONLY 2 TO 3 FT. EXPECT THE SCA
FLAG FOR ROUGH SEAS TO STAY UP THROUGH MON NIGHT.
&&
.HYDROLOGY...LOCALIZED URBAN AND SMALL STREAM FLOODING WILL BE A
THREAT THIS AFTERNOON AND EVENING. TORRENTIAL DOWNPOURS POSSIBLE AS
HIGH PRECIPITABLE WATER VALUES REMAIN IN PLACE.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...SEVERE TSTM WATCH UNTIL 10 PM ALL ZONES.
NY...HEAT ADVISORY THROUGH THIS AFTERNOON...NYZ072>077.
SEVERE TSTM WATCH UNTIL 10 PM ALL ZONES.
NJ...HEAT ADVISORY THROUGH THIS AFTERNOON...NJZ003>006-011.
SEVERE TSTM WATCH UNTIL 10 PM ALL ZONES.
MARINE...SCA FOR ROUGH SEAS ON THE OCEAN...ANZ350-353-355.
&&
GOODMANHazardous weather outlook, Aug 14, 3:21 PM EDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE UPTON NY 321 PM EDT SUN AUG 14 2005 NJZ003>006-011-NYZ072>077-150900- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-QUEENS NY- RICHMOND (STATEN IS.) NY-UNION NJ- 321 PM EDT SUN AUG 14 2005 UPDATED THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. ...SEVERE THUNDERSTORM WATCH UNTIL 10 PM... .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT UNTIL 7 PM DUE TO THE COMBINATION OF HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S...AND SURFACE DEWPOINTS IN THE LOWER TO MIDDLE 70S. HEAT INDEX VALUES WILL RANGE FROM 105 TO 110. THUNDERSTORMS WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND TONIGHT. SOME WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND TORRENTIAL RAINFALL. URBAN AND SMALL STREAM FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED AND APPRECIATED. CTZ005>012-NJZ002-NYZ067>071-078>081-150900- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-ROCKLAND NY- SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT- SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY- SOUTHWEST SUFFOLK NY-WESTERN PASSAIC NJ- 321 PM EDT SUN AUG 14 2005 UPDATED THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. ...SEVERE THUNDERSTORM WATCH UNTIL 10 PM... .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND TONIGHT. SOME WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND TORRENTIAL RAINFALL. URBAN AND SMALL STREAM FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED AND APPRECIATED. ANZ330-335-338-350-353-355-150900- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 321 PM EDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. ...SEVERE THUNDERSTORM WATCH UNTIL 10 PM... .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND TONIGHT. SOME WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER 35 KNOTS AND VISIBILITY BELOW 1 NM IN TORRENTIAL RAINFALL. A SMALL CRAFT ADVISORY FOR ROUGH OCEAN SEAS IS IN EFFECT DUE TO SWELLS FROM TROPICAL STORM IRENE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ROUGH SEAS DUE TO SWELLS FROM TROPICAL STORM IRENE WILL CONTINUE THROUGH AT LEAST MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED AND APPRECIATED. GOODMAN
In the hours before
Local storm report, Aug 14, 5:05 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
505 PM EDT SUN AUG 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 5 NE NEW CANAAN 41.19N 73.42W
08/14/2005 FAIRFIELD CT LAW ENFORCEMENT
100+ TREES DOWNED.
&&
SRSpecial weather statement, Aug 14, 6:28 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 628 PM EDT SUN AUG 14 2005 NJZ006-NYZ071>073-076-077-142315- BRONX-HUDSON-NASSAU-NEW YORK (MANHATTAN)-QUEENS-SOUTHERN WESTCHESTER- 628 PM EDT SUN AUG 14 2005 AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM STAMFORD TO THE UPPER EAST SIDE OF MANHATTAN...MOVING EAST AT 20 MPH. THESE STORMS WILL BE... NEAR THROGS NECK BRIDGE BY 635 PM EDT. NEAR WHITESTONE BY 640 PM EDT. NEAR CLEARVIEW EXPRESSWAY BY 645 PM EDT. NEAR PORT WASHINGTON BY 650 PM EDT. NEAR MANHASSET BY 655 PM EDT. NEAR OYSTER BAY BY 705 PM EDT. TORRENTIAL DOWNPOURS AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THESE STORMS. REYNOLDS
Local storm report, Aug 14, 6:48 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
648 PM EDT SUN AUG 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG RIDGEWOOD 40.98N 74.11W
08/14/2005 BERGEN NJ AMATEUR RADIO
4 LARGE TREES AND SEVERAL POWER LINES DOWNED.
0638 PM LIGHTNING DUMONT 40.95N 73.99W
08/14/2005 BERGEN NJ AMATEUR RADIO
*** 1 INJ ***
&&
SRSpecial weather statement, Aug 14, 7:10 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 710 PM EDT SUN AUG 14 2005 NYZ077-078-080-150015- NASSAU-NORTHWEST SUFFOLK-SOUTHWEST SUFFOLK- 710 PM EDT SUN AUG 14 2005 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR NASSAU AND SUFFOLK COUNTIES... AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BAYVILLE TO MANHASSET TO ELMHURST...OR ALONG A LINE EXTENDING FROM OYSTER BAY TO MINEOLA TO MIDTOWN MANHATTAN...AND MOVING EAST AT 25 MPH. PEOPLE IN NASSAU AND SOUTHWESTERN SUFFOLK COUNTIES...INCLUDING THE CITIES OF GLEN COVE...OYSTER BAY...BROOKVILLE...WESTBURY...MINEOLA... SYOSSET...COLD SPRING HARBOR...HICKSVILLE...GARDEN CITY AND WOODBURY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THESE STORMS. EKSTER
Local storm report, Aug 14, 7:28 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
728 PM EDT SUN AUG 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND DMG RUTHERFORD 40.82N 74.11W
08/14/2005 BERGEN NJ AMATEUR RADIO
LARGE TREES DOWN ACROSS ROAD.
0658 PM TSTM WND DMG LYNDHURST 40.80N 74.11W
08/14/2005 BERGEN NJ AMATEUR RADIO
SEVERAL LARGE TREE LIMBS ABD POWER LINES DOWNED.
0726 PM LIGHTNING WEST ORANGE 40.79N 74.26W
08/14/2005 ESSEX NJ AMATEUR RADIO
*** 1 INJ ***
&&
SRSpecial weather statement, Aug 14, 7:46 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 746 PM EDT SUN AUG 14 2005 NJZ006-NYZ072-073-075-076-150045- BRONX-HUDSON-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-QUEENS- 746 PM EDT SUN AUG 14 2005 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR BRONX...HUDSON...KINGS...NEW YORK AND QUEENS COUNTIES... AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BAYVILLE TO PORT WASHINGTON TO FLUSHING TO HOBOKEN...OR ALONG A LINE EXTENDING FROM OYSTER BAY TO MINEOLA TO FLUSHING TO HOBOKEN...AND MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAINS AND FREQUENT LIGHTNING. EKSTER
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 10:09 PM EDT | Special Marine Warning | OKX | 66 min | |
| Aug 14, 10:20 PM EDT | Special Marine Warning | OKX | 25 min |
Nearby
Flash Flood Warnings in New York, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.